HSE warns public of "synthetic cannabinoids" in vapes and edibles
12 people have died worldwide due to the substances.
The Health Service Executive (HSE) has warned the public of "synthetic cannabinoids" in herbal, vape, and edible products.
Marketed as "legal replacements", the cannabinoids can be significantly stronger than cannabis, with much greater risks to users.
The substances have begun to appear in products across Europe without consumers' knowledge.
A total of 12 deaths were reported by Hungary (8), the United Kingdom (3) and Sweden (1) between January 2019 and August 2020, all linked to the same substance MDMB-4en-PINACA, a synthetic cannabinoid.
The Public Health Agency in Northern Ireland issued a warning in 2020 and again in April 2021 following the hospitalisation of young people after using cannabis vape products which were described as containing "Spice", a cannabinoid that would have been found in head shops in Ireland while they were open.
Signs of someone under the influence of synthetic cannabinoids include:
- Feeling dizzy
- Abnormal sweating
- Respiratory issues
- Chest pain/rapid heartbeat
- Nausea and vomiting
- Psychotic behaviour
- Sudden loss of consciousness
The suspect substances that have been detected in Ireland are:
- MDMB-4en-PINACA (29 cases), which has been found in plant material, liquid and vape products.
- ADB-BUTINACA (10 cases), which has been found in sweets, plant material and liquids.
- 5F-EDMB-PICA (15 cases), which has been found in plant material and some sweets.
- 4F-MDMB-BUTINACA (16 cases), which has mainly been found in plant material and in some liquids.
The HSE has published tips to reduce the risk of harm for people who use cannabis products:
- Be aware that these substances could appear in edibles, plant mixture and liquid/vape without you knowing.
- It is always safer not to consume at all. If you fear a substance is contaminated, the safest option is not to use.
- Take less than you normally use, this means adding less, taking a very small amount and leaving time to feel the effects.
- Look for visual signs in herbal products - although examples from EU countries suggest you may not be able to visually identify if the substance contains synthetic cannabinoids.
- Consider the risks if buying from a new or non-trusted source.
- Using alone increases the risks, try to avoid using alone and let someone know.
- If using cannabis edible products, look at the packaging, be aware that there are counterfeit products and take a very small amount. Get harm reduction factsheet here.
- If you notice unexpected effects, are concerned regarding your reaction to the substance and suffer from side effects, don't use more and seek medical help if necessary.
- Don't be afraid to get medical help if you or a friend becomes unwell after consuming.